Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2018, 3:45 AM CDT for Andrews County, Martin County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2018, 3:45 AM CDT (08:45 UTC)
- Expired
- Oct 13, 2018, 6:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Andrews County, TX, Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 21 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 6:30 AM CDT | FLASH FLOOD | 2 Ese Midland, TX | FLOODING AROUND HWY 158 NEAR I-20 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 165 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.1
The text
As transmitted.
341 WGUS54 KMAF 130845 FFWMAF TXC003-317-329-131145- /O.NEW.KMAF.FF.W.0055.181013T0845Z-181013T1145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 345 AM CDT SAT OCT 13 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... Southeastern Andrews County in western Texas... Midland County in western Texas... Southern Martin County in western Texas... * Until 645 AM CDT. * At 343 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Rainfall rates well over an inch an hour have been observed. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Midland, Odessa, Greenwood, Stanton, Midland International Air and Space Port, Courtney, Cotton Flat, Warfield, Midland Airpark, Stanton Municipal Aiport, Spraberry and Skywest Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3223 10179 3166 10178 3166 10228 3223 10227 $$ 49
1 follow-up statement
373 WGUS74 KMAF 131019 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 519 AM CDT SAT OCT 13 2018 TXC003-317-329-131145- /O.CON.KMAF.FF.W.0055.000000T0000Z-181013T1145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Andrews TX-Midland TX-Martin TX- 519 AM CDT SAT OCT 13 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR SOUTHEASTERN ANDREWS...MIDLAND AND SOUTHERN MARTIN COUNTIES... At 516 AM CDT, Doppler radar indicated the heaviest rain has moved off to the east... however additional showers and thunderstorms are developing across Midland county. Therefore the threat of flash flooding continues. Some locations that will experience flooding include... Midland, Odessa, Greenwood, Stanton, Midland International Air and Space Port, Courtney, Cotton Flat, Warfield, Midland Airpark, Stanton Municipal Aiport, Spraberry and Skywest Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3223 10179 3166 10178 3166 10228 3223 10227 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:31 AM CDT, 14 minutes earlier.
Area forecast discussion, Oct 13, 3:31 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
331 AM CDT Sat Oct 13 2018
.DISCUSSION...
Cut off low over Srn CA this morning will weaken as it slowly moves
east along the US/Mex border but a second trough diving down out of
Canada will move down across the Great Basin Sunday forming another
cut off low over AZ Monday. This low will weaken as it lifts NE but
a trough will remain over the Intermountain West. This is an
unstable pattern for the region with SW flow aloft that will allow
disturbances to track across the area.
Northern half of the area will have cooler temps today after the
overnight rain and a frontal boundary stretched across the area.
Much stronger cold front expected late Sunday will be accompanied by
a gusty N/NE wind... could see high wind conditions at GDP. High
temps Sunday will be a little tricky and very dependent on timing of
the front. Will have a much colder airmass move into the region
with highs only in the 40s Monday with a possible light freeze
Monday morning for portions of Lea County. Unusually chilly temps
expected through Thursday with highs mainly in the 50s.
Remains of Sergio currently moving across the area this morning
bringing rain to the region. Most of this has moved into the
Permian Basin as of 08z. Will keep pops in today with highest NE
and lowest W but expect most of this precip will have moved east by
midday. Locally heavy rain the main concern but a few strong to
severe storms possible along the southern edge. Will trim some of
the western counties from the Flash Flood Watch but the watch will
remain in effect until 15z. Not that excited about rain chances
Sunday but will leave some low chance pops in with highest in the
east. Believe better rain chances will be behind the front Sunday
night when rain will be likely. Will have a chance of showers or
storms continuing much of next week so additional rain possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 57 76 36 / 70 10 40 60
Carlsbad 76 57 79 37 / 20 0 10 30
Dryden 89 65 87 45 / 10 0 30 90
Fort Stockton 81 61 82 39 / 20 0 20 60
Guadalupe Pass 71 55 67 33 / 10 0 10 20
Hobbs 69 54 74 33 / 40 0 20 30
Marfa 77 47 78 36 / 0 0 10 40
Midland Intl Airport 73 59 78 37 / 50 10 30 60
Odessa 74 59 77 37 / 40 10 30 50
Wink 78 60 82 39 / 30 0 20 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch until 10 AM CDT this morning for Andrews-
Borden-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
Mitchell-Scurry.
&&
12/72Hazardous weather outlook, Oct 13, 3:11 AM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 311 AM CDT Sat Oct 13 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-140815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 311 AM CDT Sat Oct 13 2018 /211 AM MDT Sat Oct 13 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Rain and thunderstorms are expected mainly this morning across the Permian Basin of west Texas. The heaviest rains are expected across the northern and central Permian Basin, where a Flash Flood Watch is in effect until 10 am CDT. A few storms could also become strong to severe, producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong gap winds will be possible through Guadalupe Pass Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is no expected. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Oct 13, 2:02 AM CDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 202 AM CDT SAT OCT 13 2018 TXZ075-130715- Pecos TX- 202 AM CDT SAT OCT 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 215 AM CDT... At 202 AM CDT, Doppler radar was tracking a strong thunderstorm 27 miles southeast of Balmorhea Lake, or 30 miles northeast of Alpine, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Firestone Test Track. This includes Interstate 10 between mile markers 245 and 246. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for southwestern Texas. LAT...LON 3065 10341 3075 10346 3092 10310 3064 10300 TIME...MOT...LOC 0702Z 252DEG 31KT 3071 10335 10
Special weather statement, Oct 13, 2:34 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
234 AM CDT SAT OCT 13 2018
TXZ050-060-061-130800-
Andrews TX-Ector TX-Winkler TX-
234 AM CDT SAT OCT 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECTOR...SOUTHWESTERN
ANDREWS AND EASTERN WINKLER COUNTIES UNTIL 300 AM CDT...
At 234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Jal Airport to 14 miles east
of Kermit to 7 miles north of Monahans. Movement was east at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Goldsmith, West Odessa, Notrees, Penwell and Monahans Sandhills State
Park.
This includes Interstate 20 between mile markers 94 and 103.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
western Texas.
LAT...LON 3225 10258 3197 10248 3168 10258 3166 10294
3183 10290 3213 10300
TIME...MOT...LOC 0734Z 249DEG 22KT 3208 10293 3186 10285 3170 10291
10Special weather statement, Oct 13, 3:12 AM CDT, 33 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 312 AM CDT SAT OCT 13 2018 TXZ075-130830- Pecos TX- 312 AM CDT SAT OCT 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 330 AM CDT... At 312 AM CDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Fort Stockton, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Pecos County. This includes Interstate 10 between mile markers 270 and 289. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for southwestern Texas. LAT...LON 3078 10271 3090 10273 3101 10241 3078 10239 TIME...MOT...LOC 0812Z 259DEG 31KT 3085 10265 10
Special weather statement, Oct 13, 3:36 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
336 AM CDT SAT OCT 13 2018
TXZ075-130900-
Pecos TX-
336 AM CDT SAT OCT 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
400 AM CDT...
At 336 AM CDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of McCamey, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bakersfield.
This includes Interstate 10 between mile markers 281 and 304.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Texas.
LAT...LON 3081 10212 3082 10254 3095 10254 3104 10229
3103 10227 3104 10225 3103 10221 3101 10219
3101 10218
TIME...MOT...LOC 0836Z 257DEG 24KT 3089 10245
10Special weather statement, Oct 13, 3:40 AM CDT, 5 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 340 AM CDT SAT OCT 13 2018 TXZ069-070-130915- Reagan TX-Upton TX- 340 AM CDT SAT OCT 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REAGAN AND SOUTHEASTERN UPTON COUNTIES UNTIL 415 AM CDT... At 340 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Rankin, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Best. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for western Texas. LAT...LON 3108 10202 3118 10205 3130 10164 3108 10158 TIME...MOT...LOC 0840Z 257DEG 24KT 3111 10195 10
Special weather statement, Oct 13, 3:41 AM CDT, 4 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 341 AM CDT SAT OCT 13 2018 TXZ069-130915- Upton TX- 341 AM CDT SAT OCT 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UPTON COUNTY UNTIL 415 AM CDT... At 341 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of McCamey, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rankin and King Mountain. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for western Texas. LAT...LON 3119 10228 3133 10227 3138 10184 3118 10185 TIME...MOT...LOC 0841Z 266DEG 23KT 3124 10218 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Oct 12, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
| Oct 12, 8:09 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| Oct 12, 8:33 PM CDT | Special Weather Statement | MAF | Brewster | 42 min |
| Oct 12, 8:46 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Oct 12, 8:55 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 65 min |
| Oct 12, 9:05 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 70 min |
| Oct 12, 9:20 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 70 min |
| Oct 12, 9:23 PM CDT | Special Weather Statement | MAF | 37 min | |
| Oct 12, 9:30 PM CDT | Areal Flood Advisory | MAF | Pecos | 2 hr |
| Oct 12, 9:40 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Oct 12, 9:51 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
| Oct 12, 9:58 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 62 min |
| Oct 12, 10:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| Oct 12, 10:45 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| Oct 12, 10:53 PM CDT | Special Weather Statement | MAF | Pecos | 67 min |
| Oct 12, 10:55 PM CDT | Areal Flood Advisory | MAF | Pecos | 2 hr |
| Oct 12, 10:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| Oct 12, 11:11 PM CDT | Special Weather Statement | MAF | Pecos | 34 min |
| Oct 12, 11:41 PM CDT | Areal Flood Advisory | MAF | Terrell | 2 hr |
| Oct 12, 11:42 PM CDT | Special Weather Statement | MAF | Pecos | 33 min |
| Oct 12, 11:56 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 94 min |
| Oct 13, 12:03 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Oct 13, 12:43 AM CDT | Special Weather Statement | MAF | Reeves | 32 min |
| Oct 13, 1:10 AM CDT | Special Weather Statement | MAF | Pecos | 20 min |
| Oct 13, 1:17 AM CDT | Areal Flood Advisory | MAF | Crane, Ector, Loving, Pecos, Reeves, Ward and 1 more | 118 min |
| Oct 13, 1:23 AM CDT | Special Weather Statement | MAF | Pecos | 37 min |
| Oct 13, 1:27 AM CDT | Flash Flood Warning | MAF | Howard | 5 hr |
| Oct 13, 1:30 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Oct 13, 2:02 AM CDT | Special Weather Statement | MAF | Pecos | 13 min |
| Oct 13, 2:26 AM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Midland, Pecos, Upton and 2 more | 3 hr |
| Oct 13, 2:26 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 64 min |
| Oct 13, 2:34 AM CDT | Special Weather Statement | MAF | Ector | 26 min |
| Oct 13, 2:58 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Oct 13, 3:12 AM CDT | Special Weather Statement | MAF | Pecos | 18 min |
| Oct 13, 3:36 AM CDT | Special Weather Statement | MAF | Pecos | 24 min |
| Oct 13, 3:40 AM CDT | Special Weather Statement | MAF | Upton | 35 min |
| Oct 13, 3:41 AM CDT | Special Weather Statement | MAF | Upton | 34 min |
| Oct 13, 4:05 AM CDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 3 hr |
| Oct 13, 4:08 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Reagan, Upton | 3 hr |
| Oct 13, 4:18 AM CDT | Special Weather Statement | MAF | Upton | 27 min |
| Oct 13, 4:19 AM CDT | Special Weather Statement | MAF | Upton | 26 min |
| Oct 13, 4:21 AM CDT | Special Weather Statement | MAF | Upton | 24 min |
| Oct 13, 4:37 AM CDT | Flash Flood Warning | MAF | Glasscock, Reagan | 3 hr |
| Oct 13, 4:46 AM CDT | Special Weather Statement | MAF | Reagan, Upton | 44 min |
| Oct 13, 5:02 AM CDT | Special Weather Statement | MAF | Reagan | 28 min |
| Oct 13, 5:27 AM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Oct 13, 3:49 PM CDT | Freeze Watch | MAF | 24 hr | |
| Oct 13, 3:49 PM CDT | High Wind Watch | MAF | 13 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.